Increase in suspected opioid related harms in the Algoma region

Algoma Public Health (APH) is cautioning anyone who uses street drugs to take extra precautions at this time, as there has been an increase in suspected opioid-related Emergency Department visits in Algoma. APH is also asking all members of the community to continue their support for residents at risk of opioid poisonings and their loved ones.

 

Opioid surveillance for Algoma consists of weekly monitoring of suspected opioid poisonings, confirmed opioid poisonings and opioid-related EMS calls. An alert occurs when the weekly counts for the opioid-related events surpass a threshold based on the previous 12 weeks of data.

 

Substance use and opioid poisoning does not discriminate, and neither should we when it comes to getting people the health services and help they need. Anyone who uses drugs should carry naloxone and make sure they always have someone with them when they use.

 

Please be careful, protect yourself, and reach out for support when you can:

  • Call 911 immediately if you think someone is experiencing an opioid poisoning
  • Never use alone – if this is not possible, have someone you trust check on you
  • Always start with a low dose and increase slowly, especially if trying something new or restarting use. If you previously used substances regularly, but have not used for some time, do not take the same amount as before, because your body will not be used to it and will be at high risk of overdose.
  • Carry a naloxone kit
  • Never mix substances, including alcohol, as this increases your risk of overdose
  • To prevent the spread of COVID-19, when responding to an opioid poisoning, wear a mask if possible, wear the gloves provided in the naloxone kit and perform chest compression only CPR
  • Mental health and addiction support services in Algoma
This Media Release

Leave a Reply

Your email address will not be published. Required fields are marked *

*